Alert archive / Pennsylvania / Flash Flood Warnings in 2016

Flash Flood Warning 10, NWS Binghamton, NY

August 1, 2016Lackawanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 1, 2016, 3:52 PM EDT for Lackawanna County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 3:52 PM EDT (19:52 UTC)
Expired
Aug 1, 2016, 6:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Lackawanna County, PA

The radar

The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WGUS51 KBGM 011952
FFWBGM
PAC069-012245-
/O.NEW.KBGM.FF.W.0010.160801T1952Z-160801T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LACKAWANNA COUNTY IN NORTHEASTERN PENNSYLVANIA...

* UNTIL 645 PM EDT
  
* AT 350 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATED THAT 2.5 INCHES
  HAD ALREADY FALLEN IN THE LAST HOUR WITH MORE RAIN STILL FALLING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LEHIGH AND GOULDSBORO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4124 7565 4130 7566 4129 7544 4125 7546
      4121 7560

$$

JAB
2 follow-up statements
798 
WGUS71 KBGM 012054
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
454 PM EDT MON AUG 1 2016

PAC069-012245-
/O.CON.KBGM.FF.W.0010.000000T0000Z-160801T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LACKAWANNA PA-
454 PM EDT MON AUG 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
SOUTHEASTERN LACKAWANNA COUNTY...

AT 450 PM EDT...DOPPLER RADAR ESTIMATES SHOWED THAT AS MUCH AS 3.5
TO 4.5 INCHES OF RAIN HAD FALLEN SINCE 3 PM. RAIN HAD BECOME
LIGHTER...BUT WILL CONTINUE THROUGH 6 PM. FLASH FLOODING IS EXPECTED
TO BEGIN SHORTLY...ESPECIALLY ALONG AND NEAR SPRING BROOK.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SPRINGBROOK CORNER...YOSTVILLE...LEHIGH...
GOULDSBORO AND OTHER RURAL AREAS OF SOUTHERN LACKAWANNA COUNTY.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4124 7565 4130 7566 4129 7544 4125 7546
      4121 7560

$$

JAB
861 
WGUS71 KBGM 012153
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
553 PM EDT MON AUG 1 2016

PAC069-012200-
/O.CAN.KBGM.FF.W.0010.000000T0000Z-160801T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LACKAWANNA PA-
553 PM EDT MON AUG 1 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LACKAWANNA COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. NO REPORTS OF MAJOR FLOODING HAVE BEEN
RECEIVED AT THIS TIME. IF YOU ENCOUNTER ANY FLOODED AREAS...PLEASE
AVOID THESE AREAS AND REPORT THEM TO YOUR LOCAL AUTHORITIES. PLEASE
CONTINUE TO HEED ANY ROAD CLOSURES IN THE AREA.

LAT...LON 4124 7565 4130 7566 4129 7544 4125 7546
      4121 7560

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:56 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 1, 2:56 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
256 PM EDT MON AUG 1 2016

.SYNOPSIS...
A persistent upper level low pressure system will keep scattered
showers and thunderstorms over the area this afternoon and this
evening, some with brief heavy rain. This same low will bring a
chance of showers and thunderstorms on Tuesday, but mainly east of
Interstate 81. Drier air moves in for Tuesday night and Wednesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Shrt wv rotating thru the area with htg and a bit of a mid lvl dry
punch in dvlpg conv this aftn. Lgt winds thru the sndg are
limiting the svr threat...but also resulting in slow mvg cells and
a bit of a localized flood threat. So far most rpts have been of
an advisory lvl as the cells are mvg and while threat conts will
not issue any flags. Pwats while high are not all that bad arnd
1.50 or less.

This eve both the HRRR and NAM12 show a concentration of conv over
NEPA and Sullivan cnty NY thru abt mid. Will cont with likely pops
over that area with a mention of heavy rain. Much less chance
further north with mostly dry wx over the Finger lakes, ironically
where the rain is most needed.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
Upr trof axis mves east into New Eng on Tue but there still looks
to be a chance of mstly isltd conv over the hier gnd of the wrn
Cats and NEPA east if I81. Cvrg shd be much less than Mon and with
drier air, rainfall amts much less. To the west...rdgg in place by
Tue aftn with drier air.

Rdg remains in place into Thu as wv zip by to the north over
Canada and conv fires to the south over the mid Atlantic region.
Temps will begin to climb under rising hgts and incrsd sun.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Thursday evening a shortwave trough will start to move into the
great lakes region and the attendant sfc low  is located over
central Manitoba. This system appears to be appears to be stacked.
This system will move eastward over the next couple of days and
bring the chance for showers and thunderstorms over the region. The
best chance for activity will be friday night, along a cold fropa.
The cold front will quickly move off to the east and weak high
pressure is expected to build back over the region on Sat, and keep
the weekend dry. High pressure at the surface is expected to
intensify into the following week which keep much of the area dry
through mid-week.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered showers with localized heavy downpours will continue
through this afternoon. Brief MVFR conditions can be expected with
the passage of these showers however most of the time VFR
conditions will occur. Winds will be light and variable.

Skies will become partly cloudy with mainly vfr conditions this
evening then patchy fog and low clouds will develop overnight with
periods of mvfr and localized ifr conditions. Winds tonight will
be light and variable.

OUTLOOK...

Tuesday - Thursday night...Primarily VFR.

Friday...Restrictions possible during the afternoon in scattered
showers and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...KAH
AVIATION...BJT/MSE/RRM
Hazardous weather outlook, Aug 1, 3:49 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT MON AUG 1 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-022000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-
349 PM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PORTIONS
OF CENTRAL NY THIS EVENING. SOME OF THESE SHOWERS MAY PRODUCE
HEAVY DOWNPOURS. LOCALIZED FLOODING MAY BE POSSIBLE ACROSS LOW
LYING AREAS AND URBAN LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ038>040-043-044-047-048-072-022000-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
349 PM EDT MON AUG 1 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 12:49 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1249 PM EDT MON AUG 1 2016

PAZ038-039-011715-
SUSQUEHANNA PA-BRADFORD PA-
1249 PM EDT MON AUG 1 2016

...LOCALLY HEAVY RAINFALL WILL AFFECT WEST CENTRAL SUSQUEHANNA AND
EAST CENTRAL BRADFORD COUNTIES...

* AT 1248 PM EDT...DOPPLER RADAR INDICATED SLOW MOVING SHOWERS AND
  THUNDERSTORMS CONTAINING LOCALLY HEAVY RAINFALL ACROSS PARTS OF
  WEST CENTRAL SUSQUEHANNA AND EAST CENTRAL BRADFORD COUNTIES.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE LOCALIZED
  FLOODING OF ROADS AND POOR DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  ROME...LE RAYSVILLE...FRIENDSVILLE...WARREN CENTER...BRUSHVILLE...
  RUSHVILLE...ORWELL...WEST WARREN...BIRCHARDVILLE...STEVENSVILLE AND
  MIDDLETOWN CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4187 7635 4197 7618 4188 7596 4173 7613
TIME...MOT...LOC 1648Z 302DEG 12KT 4185 7617

JAB
Special weather statement, Aug 1, 1:44 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
144 PM EDT MON AUG 1 2016

NYZ036-037-045-011815-
MADISON NY-CHENANGO NY-SOUTHERN ONEIDA NY-
144 PM EDT MON AUG 1 2016

...LOCALLY HEAVY RAINFALL WILL AFFECT SOUTHEASTERN MADISON...SOUTH
CENTRAL ONEIDA AND NORTH CENTRAL CHENANGO COUNTIES...

* AT 142 PM EDT...DOPPLER RADAR INDICATED LINE OF SLOW MOVING
  SHOWERS AND THUNDERSTORMS...CAPABLE OF PRODUCING VERY HEAVY
  RAINFALL...ACROSS PARTS OF SOUTHEASTERN MADISON...SOUTH CENTRAL
  ONEIDA AND NORTH CENTRAL CHENANGO COUNTIES.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL...WHICH COULD CAUSE
  LOCALIZED PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  HAMILTON...MORRISVILLE...WATERVILLE...LEBANON...OTSELIC...
  GEORGETOWN...EARLVILLE...MADISON...SOLSVILLE...PIERCEVILLE...
  SOUTH LEBANON...PECKSPORT...EATON...ORISKANY FALLS...
  NORTH BROOKFIELD...WEST EATON...HUBBARDSVILLE AND STOCKWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD OR PASS BARRIERS
THAT LAW ENFORCEMENT OFFICIALS MAY HAVE PUT UP TO INDICATE CLOSED OR
BLOCKED ROADS FROM HIGH WATER.

&&

LAT...LON 4289 7527 4268 7569 4275 7584 4297 7554
TIME...MOT...LOC 1742Z 304DEG 9KT 4296 7532 4286 7554 4273 7579

JAB
Special weather statement, Aug 1, 1:49 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
149 PM EDT MON AUG 1 2016

PAZ039-043-011815-
SUSQUEHANNA PA-WYOMING PA-
149 PM EDT MON AUG 1 2016

...LOCALLY HEAVY RAINFALL WILL AFFECT NORTH CENTRAL WYOMING AND
SOUTHWESTERN SUSQUEHANNA COUNTIES...

* AT 146 PM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
  THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ACROSS PARTS OF
  NORTH CENTRAL WYOMING AND SOUTHWESTERN SUSQUEHANNA COUNTIES.

* THIS BRIEF...TORRENTIAL RAINFALL COULD CAUSE LOCALIZED PONDING
  OF WATER ON ROADS AND POOR DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  SPRINGVILLE...MESHOPPEN AND AUBURN CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4165 7613 4165 7612 4170 7611 4176 7601
      4169 7587 4158 7605
TIME...MOT...LOC 1746Z 300DEG 11KT 4169 7609

JAB
Special weather statement, Aug 1, 2:12 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
212 PM EDT MON AUG 1 2016

PAZ039-043-044-011915-
SUSQUEHANNA PA-LACKAWANNA PA-WYOMING PA-
212 PM EDT MON AUG 1 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WYOMING...SOUTHERN
SUSQUEHANNA AND NORTHERN LACKAWANNA COUNTIES  ...

AT 211 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE CAREY...OR NEAR TUNKHANNOCK...MOVING EAST AT 15 MPH.

SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HOP BOTTOM AROUND 235 PM EDT.
  NICHOLSON AROUND 240 PM EDT.
  FACTORYVILLE...LA PLUME AND GLENWOOD AROUND 245 PM EDT.
  WALLSVILLE AND FLEETVILLE AROUND 250 PM EDT.
  WAVERLY...CLARKS SUMMIT AND DALTON AROUND 300 PM EDT.
  CLARKS GREEN AROUND 305 PM EDT.
  TOMPKINSVILLE AROUND 310 PM EDT.
  CARBONDALE...ARCHBALD AND DICKSON CITY AROUND 315 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4158 7606 4175 7598 4166 7547 4143 7556
TIME...MOT...LOC 1811Z 289DEG 15KT 4164 7593

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:49 PM EDTSpecial Weather StatementBGMBradford26 min
Aug 1, 1:49 PM EDTSpecial Weather StatementBGMWyoming26 min
Aug 1, 2:12 PM EDTSpecial Weather StatementBGMLackawanna63 min
Aug 1, 3:01 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wayne119 min
Aug 1, 3:41 PM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more10 hr
Aug 1, 3:43 PM EDTAreal Flood AdvisoryBGMLuzerne, Wyoming2 hr
Aug 1, 4:17 PM EDTSpecial Weather StatementBGMLuzerne43 min
Aug 1, 5:25 PM EDTSpecial Weather StatementBGMLuzerne35 min
Aug 1, 5:31 PM EDTSpecial Weather StatementBGMLuzerne59 min
Aug 1, 6:54 PM EDTAreal Flood AdvisoryBGMSusquehanna2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.